Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 123, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2002, 7:29 PM EDT for Montgomery County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2002, 7:29 PM EDT (23:29 UTC)
- Expired
- Jun 24, 2002, 8:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 242329 SVRRNK VAC121-250000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 729 PM EDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA * UNTIL 800 PM EDT. * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BLACKSBURG. THE STORM WAS NEARLY STATIONARY. A WIND GUSTS OF 60 MPH WAS RECORDED AT THE BLACKSBURG NWS OFFICE. SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE CHRISTIANSBURG... BLACKSBURG... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 03 LAT...LON 3714 8051 3713 8033 3727 8037 3728 8051
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 24, 3:08 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 308 PM EDT MON JUN 24 2002 ONE LONE SHOWER ALONG ALLEGHANY/ASHE LINE. ATMOS REMAINS CAPPED WITH DRY AIR ALOFT. CU FIELD AROUND HERE HAVING A HARD TIME GETTING ANY VERTICAL STRUCTURE TO THEM. MAY SEE MORE DEVELOPMENT LATER TOWARD EVENING. FOR NOW WILL LEAN TOWARD SLIGHT CHANCE IN THE FAR SW BLF-TNB...AND LEAVE DRY REST OF FA...UNLESS I SEE SOMETHING JUST BEFORE ZONE ISSUANCE THAT CHANGES MY MIND. SHORT RANGE... TUESDAY LOOKS TO BE A CARBON COPY OF TODAY...WITH ANY CHANCE OF SHRA/TSRA CONFINED MAINLY TO THE SW VA/NW NC MTN AREAS. ANOTHER HOT DAY...ESPECIALLY OUT EAST WITH TEMPS IN THE LOW TO MID 90S. HEAT INDICES WILL BE BELOW ADVISORY CRITERIA. AS WE HEAD INTO WEDNESDAY...A WEAK VORT ROTATES NWD INTO NC...THEN EAST TOWARD THE COAST DURING THE DAY WEDNESDAY...WITH MORE TROFFINESS SHOWING UP. SHOULD BE A BETTER CHANCE CWA WIDE...AS MEAN LAYER MOISTURE CONTINUES TO INCREASE. WED...WE ALSO SEE AN 8H TROF WITH GOOD CONVERGENCE. WILL HAVE BETTER CHANCE IN THE WEST. EXTENDED... UPPER TROF EXPECTED TO DIG INTO THE NORTHEAST THIS PERIOD...WHILE LOWER MS VLY TROF MEANDERS IN WEAK FLOW ACROSS THE MS VLY INTO THE WEEKEND. LEE TROF REMAINS THROUGHOUT MOST OF THE EXTENDED PERIOD...FINALLY GETTING KICKED EAST BY UPPER TROF LATE IN THE WEEKEND. THEREFORE WILL ADD CHANCE POPS TO WHOLE FA SATURDAY AND FOR THE WEST ON SUNDAY. LEAVING MONDAY DRY FOR NOW. FCSTID = 5 ROA 70 92 70 88 / 0 20 20 30 LYH 66 92 67 88 / 0 20 20 30 DAN 70 95 71 90 / 0 10 10 30 BLF 65 83 68 82 / 20 40 40 50 LWB 61 84 62 80 / 10 30 30 50 BCB 64 86 65 85 / 10 30 30 40 TNB 63 82 63 81 / 20 40 40 50 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.